Oregon, 2005

Heavy Snow in Oregon, March 22 to 23, 2005

March 22 to 23, 2005 · NWS PDT · 1 event in 1 county or zone

A late season snow fell across the higher elevations of the Blue Mountain Foothills, where five inches of snow was measured in Condon. Lower elevations of the Blue Mountain Foothills received little or no snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A late season snow fell across the higher elevations of the Blue Mountain Foothills, where five inches of snow was measured in Condon. Lower elevations of the Blue Mountain Foothills received little or no snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 22, 3:10 AM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 22, 3:10 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
310 AM PST TUE MAR 22 2005

.SHORT TERM...TODAY THROUGH THURSDAY...WATER VAPOR AND IR SATELLITES
SHOW AN UPPER LEVEL LOW OFF THE NORTHERN CALIFORNIA COAST WITH
MOISTURE SPREADING INTO CENTRAL OREGON. ODOT CAMERAS AND ROAD
REPORTS SHOW SNOW OCCURRING IN CHEMULT...BUT NOTHING IN LA PINE OR
BEND YET. WITH CURRENT TEMPERATURES 30-33 IN LA PINE AND BEND EXPECT
PRECIPITATION TO BE SNOW WHEN IT BEGINS. A SNOW ADVISORY HAS BEEN
ISSUED FOR CENTRAL OREGON UNTIL NOON. A SURFACE LOW WILL MOVE FROM
CENTRAL OREGON TO NORTHEAST OREGON DURING THE DAY. THIS WILL SPREAD
PRECIPITATION NORTHWARD OVER OREGON AS THE DAY PROGRESSES. BY
TONIGHT LOW LEVEL WINDS WILL SHIFT FROM EAST TO NORTH OVER THE BLUE
MOUNTAIN FOOTHILLS. THIS CHANGE WILL INCREASE THE CHANCE OF
PRECIPITATION OVER THE FOOTHILLS AND BLUE MOUNTAINS TONIGHT AS THE
WINDS BECOME UPSLOPE INTO THESE AREAS. THE NORTHERLY WINDS ON THE
BACKSIDE OF THE LOW WILL ALSO BRING COLDER TEMPERATURES ALOFT TO THE
AREA. AT THE SURFACE THERE WILL BE A COMPLEX MIX OF COLD AIR
ADVECTION AND EVAPORATIVE COOLING OFFSET BY LACK OF RADIATIONAL
COOLING. THE COMBINATION WILL MAKE TEMPERATURES SIMILAR TO THIS
MORNING. THE PRECIPITATION WILL BE A MIX OF RAIN AND SNOW AT LOWER
ELEVATIONS...BUT THE HIGHER PORTIONS OF THE THE FOOTHILLS MAY SEE
1-3 INCHES. RELATIVELY WARM GROUND TEMPERATURES WILL LIMIT
ACCUMULATION IN THE FOOTHILLS...PARTICULARLY AT LOWER ELEVATIONS.
LATE TONIGHT AN UPPER LEVEL LOW WILL MOVE FROM BRITISH COLUMBIA OVER
WESTERN WASHINGTON. THE LOW WILL DRIFT EAST NEAR THE WASHINGTON AND
OREGON BORDER WEDNESDAY AFTERNOON THROUGH THURSDAY. THIS LOW WILL
BRING WIDESPREAD SHOWERY PRECIPITATION TO EASTERN WASHINGTON AND
OREGON WEDNESDAY THROUGH THURSDAY. WITH COLD AIR ALOFT CONVECTIVE
SHOWERS WILL INCREASE IN THE AFTERNOON. COONFIELD

&&

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...A WEAKENING UPPER LEVEL
LOW WILL KEEP A FEW SHOWERS LINGERING OVER THE REGION THURSDAY NIGHT
THROUGH FRIDAY EVENING. AN UPPER RIDGE WILL BUILD AHEAD ON THE NEXT
PACIFIC STORM SYSTEM FRIDAY NIGHT FOR A BRIEF DRY PERIOD. WARM AIR
ADVECTION PRECIP SHOULD THEN MOVE OVER THE REGION DURING THE DAY
(POSSIBLY NOT UNTIL THE AFTERNOON) SATURDAY. A WESTERLY FLOW LOOKS
TO ESTABLISH ACROSS THE WESTERN U.S. SUNDAY THROUGH MONDAY FOR
CONTINUED UNSETTLED CONDITIONS. GKH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  35  49  32 /  30  30  30  30
ALW  57  36  49  35 /  20  30  30  30
PSC  60  34  52  32 /  10  10  20  20
YKM  59  35  52  32 /  10  10  20  20
HRI  60  32  52  31 /  20  20  30  20
ELN  56  31  50  26 /  10  10  30  20
RDM  50  27  45  26 /  80  60  30  30
LGD  51  33  46  31 /  40  60  40  30
5J0  53  32  48  30 /  60  60  40  30
DLS  58  36  53  34 /  20  10  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
.OR...SNOW ADVISORY FROM 2 AM TUESDAY UNTIL NOON TUESDAY FOR ORZ043.
.WA...NONE.

&&

TI:YYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/90
Hazardous weather outlook, Mar 22, 5:00 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST TUE MAR 22 2005

ORZ041>050-WAZ024>030-231300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-EAST COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN (WA)-
FOOTHILLS OF THE BLUE MOUNTAINS (WA)-NORTHWEST BLUE MOUNTAINS-
500 AM PST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     CENTRAL OREGON

MOISTURE IS SPREADING FROM A LOW OFF THE NORTHERN CALIFORNIA COAST
OVER CENTRAL OREGON. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE
EXPECTED ABOVE 4000 FEET TUESDAY MORNING. UP TO AN INCH ACCUMULATION
WILL BE POSSIBLE DOWN TO 3000 FEET...INCLUDING THE BEND AND REDMOND
AREAS. SNOW LEVELS WILL RISE TO 4500 FEET IN THE AFTERNOON.

LATER TODAY THE WILL MOVE INLAND OVER SOUTHERN OREGON AND
PRECIPITATION WILL SPREAD NORTHEAST OVER THE NORTHEAST OREGON
MOUNTAINS AND WALLOWA COUNTY. TONIGHT THE UPPER LEVEL LOW WILL MOVE
TO THE EASTERN OREGON BORDER AND WEAKEN. WINDS WILL SWITCH TO THE
NORTH BEHIND THE FRONT. THIS CHANGE WILL INCREASE THE CHANCE
OF PRECIPITATION OVER THE FOOTHILLS AND BLUE MOUNTAINS TONIGHT AS
THE WINDS BECOME UPSLOPE INTO THESE AREAS. THE PRECIPITATION WILL BE
A MIX OF RAIN AND SNOW AT LOWER ELEVATIONS...BUT THE HIGHER PORTIONS
OF THE THE FOOTHILLS MAY SEE 1-3 INCHES. RELATIVELY WARM GROUND
TEMPERATURES WILL LIMIT ACCUMULATION IN THE FOOTHILLS...PARTICULARLY
AT LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL LOW WILL MOVE FROM BRITISH COLUMBIA OVER
WESTERN WASHINGTON WEDNESDAY. THE LOW WILL DRIFT EAST NEAR THE
WASHINGTON AND OREGON BORDER WEDNESDAY AFTERNOON THROUGH THURSDAY.
THIS LOW WILL BRING WIDESPREAD SHOWERY PRECIPITATION TO EASTERN
WASHINGTON AND OREGON WEDNESDAY THROUGH THURSDAY. A BRIEF RIDGE WILL
BUILD OVER THE AREA FRIDAY BEFORE UNSETTLED WEATHER RETURNS TO THE
AREA OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY OVER CENTRAL OREGON.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/GRAPHICALHAZARDS.PHP?TAB=1

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS AND GRAPHICALHAZARDS.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Foothills of the Blue Mountains

When
March 22, 6:30 AM PST to March 23, 6:30 AM PST
Where
Foothills of the Blue Mountains forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439642.